Thunderstorm Wind, Leake
- When
- August 16, 5:00 PM CST
- Where
- Leake County, Lena
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.600, -89.550
Several trees were blown down in the city.
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 2:54 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 354 PM CDT FRI AUG 16 2002 FORECAST PROBLEM THIS PACKAGE... RAIN CHANCES THROUGH SATURDAY SUBJECTIVE ANALYSIS STILL HAS A WEAK 700-500 MB SHORTWAVE AROUND THE ARKLATEX REGION THIS MORNING. THIS FEATURE...IN COMBINATION WITH STRONG ISENTROPIC LIFTING ON THE 300-315 K SURFACES...ALLOWED RAIN (AND A STORM OR TWO) TO PERSIST FROM NORTH MISSISSIPPI INTO CENTRAL LOUISIANA...AS PREVIOUSLY ADVERTISED. CONDENSATION PRESSURE DEFICITS BEGIN TO RISE TONIGHT AS ISENTROPIC UPGLIDE WEAKENS. THIS WOULD SUGGEST A LESS FAVORABLE ENVIRONMENT FOR PRECIPITATION. HOWEVER...THE UPPER-LEVEL SHORTWAVE WILL REMAIN TO OUR WEST. ILL PLAN ON BASING FIRST PERIOD RAIN CHANCES ON ONGOING RADAR TRENDS...BUT FEEL THAT (IN GENERAL) SCATTERED COVERAGE SHOULD SUFFICE WITH MOST OF THE PRECIP DIMINISHING AFTER SUNSET. SOME AREAS OF RAIN COULD PERSIST OVERNIGHT OVER NORTHERN PARTS OF THE FORECAST AREA...WHERE CONDENSATION PRESSURE DEFICITS WILL BE SLIGHTLY LOWER AND RESULTANT UPWARD VERTICAL MOTION SHOULD BE A LITTLE BETTER. THE UPPER-LEVEL SHORTWAVE SHOULD BEGIN LIFTING OUT SATURDAY. WITH PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ESPECIALLY IN THE VICINITY OF THE SHORTWAVE...SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA. HOWEVER...WITH A BUILDING RIDGE AND LESS FAVORABLE UPWARD VERTICAL VELOCITIES...THE COVERAGE TOMORROW SHOULD BE LESS THAN TODAY AND MORE DIURNALLY INFLUENCED. RIDGING GETS ENTRENCHED OVER THE NORTHERN GULF SUNDAY...AND FOR THE MOST PART...WE SHOULD START DRYING OUT A BIT. WITH PRECIPITABLE WATER VALUES REMAIN MORE THAN 100 PERCENT OF NORMAL...AND WEAK DISTURBANCES MOVING AROUND THE PERIPHERY OF THE RIDGE...ILL KEEP RAIN CHANCES IN THE LOW-GRADE CHANCE TERRITORY. ANY SHOWERS AND STORMS SHOULD BE DIURNAL IN NATURE AND DISSIPATE CLOSE TO SUNSET. WEATHER CONDITIONS MONDAY AND TUESDAY SHOULD REMAIN FAIRLY CLOSE TO SUNDAYS...AND WILL GENERALLY KEEP CHANCE WORDING IN THE GRIDS FOR THOSE TWO DAYS. RIDGING SHOULD STRENGTHEN SLIGHTLY AND PERSIST FOR THE REST OF THE EXTENDED PERIOD (WEDNESDAY THROUGH FRIDAY). ENOUGH MOISTURE WILL BE PRESENT TO GET A FEW AFTERNOON/EVENING SHOWERS AND STORMS. SINCE THIS IS ALREADY BEING CARRIED IN THE ZONES...ILL CONTINUE THE STATUS QUO. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 74 90 74 93 / 40 40 20 30 MEI 72 90 73 92 / 40 40 20 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 223 PM CDT FRI AUG 16 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TONIGHT OVER THE OUTLOOK AREA...INCLUDING EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE BEST COVERAGE OF THUNDERSTORMS SHOULD CONTINUE TO BE ALONG AND WEST OF INTERSTATE 55...AND MAINLY DURING THE EARLY EVENING HOURS UNTIL ABOUT SUNSET. FOR THE MOST PART...THUNDERSTORMS WILL NOT BE SEVERE...BUT A FEW STORMS MAY BRIEFLY REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS TO 60 MPH. SOME STORMS WILL CONTAIN TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES. ACTIVATION OF EMERGENCLY MANAGEMENT...STORM SPOTTERS...AND HAM RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT. ...FLOODING... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND WEST MISSISSIPPI...ESPECIALLY OVER THE AREA ALONG AND WEST OF INTERSTATE 55. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF UP TO TWO INCHES AN HOUR WILL OCCUR LOCALLY...RESULTING IN MINOR RUN-OFF AND FLOODING PROBLEMS. MOTORISTS SHOULD BE ALERT FOR SIGNIFICANT PONDING OF RAIN WATER ON ROADS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several trees were blown down in the city.
Thunderstorms producing heavy rainfall moved over the city of Jackson. This resulted in widespread flooding within the city, threatening several homes as water covered the streets. Streets were closed as three to four feet of water covered Ellis Avenue and State Road 18, between Jackson and Raymond. Several vehicles were stranded as "car deep" water covered Lakeland Drive, as well as the intersection of Northside Drive and Meadowbrook Road. Other street flooding was reported at the 1500 block of St. Mary's, Interstate 55 and Meadowbrook Road, near Metrocenter Mall, along Old Canton Road, and Siwell Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315977, 5316031.